Alert archive / Idaho / Wind Advisories in 2016

Wind Advisory 10, NWS Boise, ID

May 9, 20166 counties in Idaho

NWS Boise, ID issued this wind advisory at May 9, 2016, 2:52 AM MDT for 6 counties in Idaho. It took effect at May 9, 2016, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 9, 2016, 2:52 AM MDT (08:52 UTC)
In effect from
May 9, 2016, 12:00 PM MDT
Expired
May 9, 2016, 9:00 PM MDT
In force
9 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Elmore County, ID, Gooding County, ID, Jerome County, ID, Owyhee County, ID, Twin Falls County, ID

The radar

The Boise radar (KCBX), 102 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 8.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2491 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS75 KBOI 090852
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
252 AM MDT MON MAY 9 2016

...WINDS WILL INCREASE TODAY FROM THE UPPER TREASURE VALLEY INTO
THE WESTERN MAGIC VALLEY...

.A SHARP AND FAST-MOVING UPPER LEVEL TROUGH WILL SWING SOUTHEAST
ACROSS THE REGION TODAY...HELPING TO INCREASE WINDS AT THE
SURFACE...ESPECIALLY FROM NEAR MOUNTAIN HOME EASTWARD INTO THE
WESTERN MAGIC VALLEY. SUSTAINED WINDS SHOULD REACH ABOVE 30 MPH
FROM ROUGHLY NOON TO AS LATE AS 9 PM...WHILE GUSTS WILL PEAK OVER
40 MPH.

IDZ014-016-091700-
/O.NEW.KBOI.WI.Y.0010.160509T1800Z-160510T0300Z/
UPPER TREASURE VALLEY-WESTERN MAGIC VALLEY-
252 AM MDT MON MAY 9 2016

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

* WINDS...WEST TO NORTHWEST 25 TO 40 MPH WITH GUSTS NEAR 50 MPH.

* TIMING...WINDS WILL INCREASE LATE THIS MORNING AND WILL BE
  STRONGEST FROM 2 PM THROUGH 7 PM MDT.

* IMPACTS...WINDS OF THIS MAGNITUDE CAN PUSH SMALLER LIGHT
  VEHICLES...AND LARGER HEAVIER HIGH-PROFILE VEHICLES...AROUND ON
  ROADWAYS. THIS CAN RESULT IN HAZARDOUS TRAVEL CONDITIONS. THESE
  CROSSWINDS WILL OCCUR MAINLY ON NORTH-SOUTH ORIENTED ROADS
  TODAY. ALSO...BICYCLES WILL FIND IT TOUGH GOING INTO THE WIND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED
FOR A PERIOD OF THREE HOURS OR MORE. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
2 follow-up statements
285 
WWUS75 KBOI 091652
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
1052 AM MDT MON MAY 9 2016

...GUSTY NORTHWEST WINDS TODAY IN THE UPPER TREASURE VALLEY AND
WESTERN MAGIC VALLEY...

.A FAST-MOVING UPPER LEVEL TROUGH WILL SWING SOUTHEAST ACROSS THE
REGION TODAY...HELPING TO INCREASE WINDS AT THE SURFACE IN THE 
UPPER TREASURE VALLEY AND WESTERN MAGIC VALLEY. SUSTAINED WINDS
OF 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED FROM NOON TO 9 PM MDT.

IDZ014-016-100300-
/O.CON.KBOI.WI.Y.0010.160509T1800Z-160510T0300Z/
UPPER TREASURE VALLEY-WESTERN MAGIC VALLEY-
1052 AM MDT MON MAY 9 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WINDS...WEST TO NORTHWEST 30 MPH WITH GUSTS TO 45 MPH.

* TIMING...STRONGEST FROM 2 PM THROUGH 7 PM MDT.

* IMPACTS...WINDS OF THIS MAGNITUDE CAN MAKE ROAD VEHICLES
  DIFFICULT TO CONTROL...ESPECIALLY ON NORTH-SOUTH ORIENTED ROADS
  WHERE CROSSWINDS WILL CREATE HAZARDOUS TRAVEL CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH ARE
EXPECTED FOR A PERIOD OF THREE HOURS OR MORE. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
028 
WWUS75 KBOI 100248
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
848 PM MDT MON MAY 9 2016

IDZ014-016-100400-
/O.EXP.KBOI.WI.Y.0010.000000T0000Z-160510T0300Z/
UPPER TREASURE VALLEY-WESTERN MAGIC VALLEY-
848 PM MDT MON MAY 9 2016

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at May 8, 8:44 PM MDT, 6 hours 8 minutes earlier.

Area forecast discussion, May 8, 8:44 PM MDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
844 PM MDT SUN MAY 8 2016

.DISCUSSION...A DRY AND STABLE NORTHWEST FLOW HAS ARRIVED...WITH
THE MOIST UNSTABLE AIR MASS PUSHED AWAY TO OUR SOUTHEAST. WILL
UPDATE THE FORECAST TO END SHOWERS AND THUNDERSTORMS IN SW IDAHO
THIS EVENING...EXCEPT WILL LEAVE ISOLATED SHOWERS IN THE FORECAST
FOR EASTERN VALLEY COUNTY TONIGHT. AN UPPER LOW IN SOUTHERN
BRITISH COLUMBIA WILL DRAG A COLD FRONT THROUGH THE AREA ON MONDAY
AS THE LOW MOVES INTO THE IDAHO PANHANDLE. SHOWERS WILL BE LIMITED
TO THE NORTHERN MTNS NEAR THE CENTER OF THE LOW. THE FRONT WILL
BRING COOLER TEMPERATURES ALONG WITH GUSTY NORTHWEST
WINDS...ESPECIALLY FROM MOUNTAIN HOME EAST INTO THE MAGIC VALLEY
WHERE WINDS WILL BE NEAR ADVISORY LEVELS.

&&

.AVIATION...VFR UNDER MOSTLY CLEAR SKIES.  SURFACE WINDS
SOUTHWEST TO NORTHWEST GENERALLY 12 KNOTS OR LESS...EXCEPT
SOUTHWESTERLY WINDS 15-25 KNOTS IN THE SNAKE RIVER PLAIN EAST OF
KMUO THROUGH THE NIGHT.  WINDS ALOFT NORTHWESTERLY 20-30 KNOTS UP
THROUGH 10K FEET MSL.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH TUESDAY...DRIER AND MORE STABLE AIR
IS GRADUALLY SPREADING OVER THE FORECAST AREA THIS AFTERNOON AS
THE FLOW ALOFT TURNS TO THE NORTHWEST. SHOWERS AND A FEW
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON OVER THE HIGHER
TERRAIN ON THE IDAHO SIDE. SHOWERS AND THUNDERSTORMS WILL BE
LIMITED IN COVERAGE AND DIMINISH WITH SUNSET.

A SHORTWAVE TROUGH CURRENTLY NEAR VANCOUVER ISLAND WILL MOVE SOUTHEAST
ACROSS THE FORECAST AREA ON MONDAY. THIS SYSTEM WILL BE ACCOMPANIED
BY A COLD FRONT CURRENTLY SITUATED FROM NORTHEAST WASHINGTON
ACROSS CENTRAL OREGON. LIMITED MOISTURE WITH THIS SYSTEM AND GUSTY
NORTHWEST WINDS WILL BE THE PRIMARY IMPACT ON MONDAY AS THE COLD
FRONT SWEEPS ACROSS THE AREA. FORECAST WIND SPEEDS LOOK LIKE THEY
WILL BE JUST BELOW ADVISORY CRITERIA ACROSS THE WESTERN MAGIC
VALLEY AND UPPER TREASURE VALLEY EAST OF MOUNTAIN HOME. DAYTIME
HIGH TEMPERATURES WILL DROP OFF 10-15 DEGREES ON MONDAY COMPARED
TO TODAY. SHOWERS AND ISOLATED THUNDERSTORMS WILL BE LIMITED TO
THE HIGH TERRAIN ACROSS THE NORTH AS THE SYSTEM MOVES THROUGH WITH
PRECIPITATION AMOUNTS ON THE LIGHT SIDE. ENOUGH INSTABILITY FOR
A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON GENERALLY NORTH
OF A LINE FROM NORTHERN CAMAS COUNTY TO THE WALLOWA MOUNTAINS IN
NORTHERN BAKER COUNTY.

NORTHERLY FLOW WILL BE OVER THE AREA ON TUESDAY AS THE SHORTWAVE
TROUGH DEPARTS. DAYTIME HIGH TEMPERATURES WILL BEGIN TRENDING UP
WITH A FEW SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
HIGH TERRAIN ACROSS EASTERN MOST PORTIONS OF THE FORECAST AREA.

LONG TERM...TUESDAY NIGHT THROUGH FRIDAY...DRY NORTHWEST FLOW OVER
THE REGION WILL TURN NEARLY ZONAL OVERNIGHT WEDNESDAY...AS A LOW
AMPLITUDE RIDGE BEGINS TO BUILD OVER THE REGION. MAXIMUM HEIGHTS
WILL BE ACHIEVED ON FRIDAY...AS THE FLOW TURNS AGAIN...THIS TIME
FROM THE SOUTHWEST. TEMPERATURES WILL INCREASE 5-10 DEGREES EACH DAY
DURING THIS PERIOD...REACHING ABOUT 15 DEGREES ABOVE NORMAL BY
FRIDAY.

FRIDAY NIGHT THROUGH MONDAY...RIDGE CONTINUES TO BREAK DOWN SATURDAY
WITH A TROUGH PUSHING INTO THE AREA FROM THE NORTHWEST. MODELS
CONTINUE TO DIVERGE WITH TIMING OF THIS TROUGH AND AMOUNT OF
PRECIPITATION SO CONFIDENCE REMAINS LOW FOR THIS PERIOD.
TEMPERATURES WILL CONTINUE TO BE 5 TO 7 DEGREES ABOVE NORMAL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WWW.WEATHER.GOV/BOISE
WWW.FACEBOOK.COM/NWSBOISE
WWW.TWITTER.COM/NWSBOISE

DISCUSSION...BW
AVIATION.....JA
PREV SHORT TERM...TL
PREV LONG TERM....AB/JC

Nearby

Wind Advisories in Idaho, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.